Minnesota, 2012

Winter Storm in Minnesota, February 28 to 29, 2012

February 28 to 29, 2012 · NWS FGF · 8 events in 8 counties and zones

A Colorado low moved up into southwest Minnesota on the morning of the 29th. Temperatures for the morning were quite mild for late February, with many locations across eastern North Dakota and the northwest quarter of Minnesota in the mid 20s to around 30 degrees.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A Colorado low moved up into southwest Minnesota on the morning of the 29th. Temperatures for the morning were quite mild for late February, with many locations across eastern North Dakota and the northwest quarter of Minnesota in the mid 20s to around 30 degrees. Gusty northeast winds in the early morning turned more northerly by late morning, blowing around the fresh snow. Visibilities were poor along Interstate 29 south of Fargo, so the interstate was shut down. Conditions improved rapidly by early afternoon, as there was no cold air surge behind the storm. Afternoon temperatures still ranged in the mid 20s to mid 30s, which allowed the snow to start melting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 28, 2:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 28, 2:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
245 PM CST TUE FEB 28 2012

.SHORT TERM...

THE MAIN CHALLENGE WILL BE IMPENDING MAJOR WINTER STORM TO IMPACT
THE REGION TONIGHT AND WEDNESDAY. MODELS ARE IN PRETTY GOOD
AGREEMENT OVERALL WITH THIS SYSTEM...AND THE 12Z RUNS HAVE
DECREASED SNOW AMOUNTS QUITE A BIT NORTH OF THE HIGHWAY 2
CORRIDOR...WITH NOT MUCH SNOW NEAR THE CANADIAN BORDER. WILL NOT
BE DEVIATING FROM CURRENT HEADLINES THOUGH WITH RECENT FLIP/FLOPS
IN THE NORTH WITH THIS VERY CHALLENGING SYSTEM. MUCH MORE
CONFIDENT OF HEAVY SNOW AMOUNTS IN THE SOUTHERN FORECAST AREA
THOUGH...WITH SOME QUESTIONS IN THE NORTH STILL.

FOR TONIGHT...THERE WILL BE A RAPID DEVELOPMENT OF HEAVY SNOW IN
THE SOUTHERN FORECAST AREA AROUND OR SHORTLY AFTER 00Z. THERE WILL
BE A WARM LAYER SO SOME FREEZING RAIN IS POSSIBLE IN THE FAR SOUTH
THROUGH 09Z...AND WILL MENTION. EASTERLY WINDS WILL INCREASE AND
GUST UP TO 30 MPH...WHEN COMBINED WITH THE HEAVY SNOW...NEAR ZERO
VSBYS EXPECTED IN OPEN COUNTRY ALONG AND SOUTH OF THE INTERSTATE
94 CORRIDOR. THE SNOW WILL BE FAIRLY HEAVY IN NATURE GIVEN THE
WARM ATMOSPHERE AND HIGH PWATS OVER 0.60 INCHES...SO NOT SURE JUST
HOW GOOD THE SNOW WILL BLOW...BUT THERE WILL STILL BE PLENTY OF
BLOWING AND DRIFTING FOR SURE. WE WILL NEED TO MONITOR FOR
POTENTIAL BLIZZARD UPGRADES IN THE SOUTH IF WINDS INCREASE SOME...
BUT GIVEN WARMER AIR IN THE SOUTH AND MORE OF AN EASTERLY COMPONENT...
FEEL CONFIDENT WITH CURRENT HEADLINES AT THIS POINT AND WILL LEAVE AS
IS.

ON WED...THE LOW WILL SHEAR TO THE EAST AND CONDITIONS WILL
CONTINUE TO IMPROVE. NOT SURE JUST HOW FAR NORTH THE ACCUMULATING
SNOW BAND WILL MAKE IT. THE NORTHERN EXTENT WILL BE AFFECTED BY
THE 850MB WINDS AND MOISTURE TRANSPORT...WITH MODELS SHOWING MORE
OF A CUT OFF OF SNOW TO THE NORTH AND NOT MUCH OF ANY
ACCUMULATION NEAR THE CANADIAN BORDER. THERE SHOULD BE A
DEFORMATION SNOW BAND AND WINDS SHIFTING TO THE NORTH WED
MORNING...SO CONSIDERABLE BLOWING AND DRIFTING SNOW SHOULD PERSIST
THROUGH AT LEAST 18Z IN THE VALLEY. TOTAL SNOW ACCUMULATIONS WILL
VARY GREATLY WITH THE SOUTHERN VALLEY GETTING A FOOT OR
MORE...WITH INTERNATIONAL BORDER AREAS PERHAPS NOT GETTING MUCH AT
ALL. THE BIG QUESTION WILL BE WHERE THE DIVIDING LINE FROM
SIGNIFICANT ACCUMULATIONS TO NOT MUCH ACCUMULATIONS WILL BE...AND
THIS MAY BE WITHIN 30 MILES EITHER SIDE OF THE HIGHWAY 2
CORRIDOR.

FOR THU/FRI...THERE WILL BE ANOTHER SHORTWAVE AND CONTINUED
CHANCES FOR

.LONG TERM (FRI NIGHT-TUE)...
REGION LOOKS TO STAY IN NORTHWEST FLOW ALOFT THROUGH THE EARLY PART
OF THE LONG TERM PERIOD AND MODELS ARE PRETTY CONSISTENT WITH THAT.
COULD BE SOME MINOR DISTURBANCES THAT DRIFT DOWN THRU THE FA THAT
COULD BRING SOME LIGHT SNOW CHANCES FRI NIGHT THRU SAT NIGHT. THIS
WOULD NOT BE ANYTHING SIGNIFICANT BUT RATHER JUST THE LIGHT SNOW OR
FLURRY VARIETY. TEMPS LOOK TO REMAIN PRETTY CLOSE TO NORMAL FOR
EARLY MARCH. START TO SEE MORE DIFFERENCES BETWEEN THE MODELS BY
LATER IN THE LONG TERM PERIOD. 12Z OPERATIONAL RUNS BY 00Z TUE
EITHER SHOW A RIDGE OR A TROUGH. ECMWF SHOWS A MUCH SLOWER TROUGH
WHILE THE GFS IS MUCH QUICKER. THEREFORE TEMPS ARE ALL OVER THE
PLACE TOO WITH THE GFS BECOMING COLDER FASTER AND THE ECMWF STAYING
WARM. WILL STAY WITH THE WARMER ROUTE TODAY AND SEE WHAT THE MODELS
BRING WITH FURTHER RUNS.

&&

.AVIATION...
LOWER CEILINGS AT KBJI/KDVL HAVE BEEN HARD TO SCOUR OUT AND TRENDS
ARE NOW LOOKING LIKE THESE CEILINGS WILL STAY PUT. RED RIVER VALLEY
STILL JUST SEEING SOME CIRRUS AND WINDS ARE STILL PRETTY LIGHT.
WINDS SHOULD CONTINUE TO RISE THRU THE LATE AFTERNOON/EARLY EVENING
AND THEN BE GUSTY OVERNIGHT. SNOW INTENSITY SHOULD BE GREATEST AT
KFAR AND WENT WITH VSBYS BELOW A QUARTER MILE ONCE THE HEAVY SNOW
MOVES IN. MAIN ISSUE MAY BE HOW FAST THE SNOW EXPANDS TO THE NORTH.
TRIED TO PUT BEST IDEA OF TIMING INTO THE CURRENT SET OF TAFS WHICH
WAS SLIGHTLY DELAYED FOR THE TAF SITES NORTH OF KFAR. ONCE THE HEAVY
SNOW MOVES IN IT SHOULD BE VERY TOUGH GOING THEREAFTER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST
     WEDNESDAY FOR NDZ038-039-049-052-053.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST
     WEDNESDAY FOR NDZ024-026>030.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
     WEDNESDAY FOR NDZ006>008-014>016-054.

MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST
     WEDNESDAY FOR MNZ003-027>032-040.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST
     WEDNESDAY FOR MNZ001-002-013>017-022>024.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
     WEDNESDAY FOR MNZ004>009.

&&

DK/GODON
Hazardous weather outlook, Feb 28, 5:39 AM CST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
539 AM CST TUE FEB 28 2012

MNZ001>003-013>017-022>024-027>032-040-NDZ024-026>030-038-039-049-
052-053-291145-
WEST POLK-NORMAN-CLAY-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-
539 AM CST TUE FEB 28 2012

...MAJOR WINTER STORM TO AFFECT THE REGION FROM THIS EVENING INTO WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A DEEPENING AREA OF LOW PRESSURE WILL TRACK FROM COLORADO TO
SOUTHERN MINNESOTA TODAY AND TONIGHT. AS IT APPROACHES SNOW WILL
DEVELOP ACROSS THE SOUTHERN VALLEY AND ADJACENT AREAS LATE THIS
AFTERNOON LIFTING NORTHWARD THROUGH THE EVENING. THE SNOW MAY
BECOME HEAVY AT TIMES TONIGHT AND WHEN COMBINED WITH GUSTY EAST TO
NORTHEAST WINDS VISIBILITY WILL BE GREATLY REDUCED CAUSING
DANGEROUS TRAVEL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE WEDNESDAY WITH TOTAL SNOW ACCUMULATIONS OF A
FOOT OR MORE ALONG AND SOUTH OF THE I 94 HIGHWAY 10 CORRIDOR. NORTH
OF THIS LINE 8 TO 12 INCHES CAN BE EXPECTED BETWEEN I 94 AND
HIGHWAY 200 WITH 6 TO 8 INCHES BETWEEN HIGHWAY 2 AND HIGHWAY 200.
TRAVEL WILL REMAIN HAZARDOUS.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS ARE WELCOME.

MNZ004>009-NDZ006>008-014>016-054-291145-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-WESTERN WALSH-
539 AM CST TUE FEB 28 2012

...ACCUMULATING SNOW TONIGHT INTO WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP LATE TONIGHT AS AN AREA OF LOW PRESSURE TRACKS
ACROSS THE NORTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE WEDNESDAY WITH TOTAL ACCUMULATIONS FROM 3 TO 5
INCHES.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS ARE WELCOME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Clay

When
February 28, 6:00 PM CST to February 29, 1:02 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
February 28, 6:00 PM CST to February 29, 1:02 PM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
February 28, 6:00 PM CST to February 29, 1:02 PM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
February 28, 6:00 PM CST to February 29, 1:02 PM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
February 28, 6:00 PM CST to February 29, 1:02 PM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
February 28, 6:00 PM CST to February 29, 1:02 PM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
February 28, 6:00 PM CST to February 29, 1:02 PM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
February 28, 6:00 PM CST to February 29, 1:02 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359827, 359828, 359829, 359830, 359831, 359832, 359833, 359834.